If you have the symptoms of magnesium deficiency you are probably deficient in magnesium. But, how did you get deficient in the first place?
The most common method of nutrient depletion is certainly stress. Our bodies are not designed for the level of stress that we are exposed to every day and your body will utilize magnesium very quickly if you are stressed out. There are other reasons, as well: candida, intense exercise, sweating, etc.... But, another very common (and often overlooked) source of nutritional depletion is pharmaceutical drugs. Yes! The drugs you are taking may be depleting your nutrients.
An excerpt from www.diakyne.com talks about pharmaceutical induced depletion of minerals.
PHARMACEUTICAL INDUCED DEPLETION OF MINERALS AND TRACE ELEMENTS
by Lyndal Brodie BA Dip Nut
While pharmaceuticals have substantial benefits, millions of people worldwide suffer from their side effects ranging from fatigue to heart failure. Consumers generally accept these side effects are inevitable consequence for restoring health, or providing relief from symptoms. However, studies have shown that drugs can deplete specific vitamins and minerals, and it has been clearly shown in scientific literature that depletion of essential nutrients causes signs and symptoms of ill health, and can lead to disease.
All drugs have the potential to cause adverse drug reactions (ADRs) or side effects - unwanted, negative consequences associated with the use of medications. Every developed country has a problem with ADRs. In Australia each year about 17.5 million people make 95 million visits to their general practitioner and almost 200 million prescriptions are dispensed. Over 10% of patients, almost 2 million people, experience an adverse drug event annually. Approximately 1 million of these are classified as moderate or severe, with around 138,000 cases requiring hospitalisation. The most frequent reason specified for an adverse event is a recognised side effect (65.7% of cases).
Some medical professionals have suggested 20-30% of pharmaceutical side effects are the direct result of drug induced nutrient deficiencies. Worldwide, this equates to millions of people suffering. Other drugs may then be prescribed to address side effects – but without adequate essential micronutrients, the body cannot function properly. Negative influences on health such as high stress, poor diet, lack of exercise and pollution affect many people. Additional vitamin and mineral depletion caused by taking medication compounds the threat to health.
Minerals, particularly trace elements, are of concern here as the body needs them in such small amounts. Disturbing the status of these elements in the body has wide reaching effects on health. Minerals are necessary for growth, muscle response, health of the nervous system, production of hormones, the activation of vitamins in the body, and countless other physiological functions. Generally, minerals and trace elements are found in specific ratios to each other. A deficiency of one leads to the ratios becoming unbalanced, and increases the risk of developing illness.
The most common pharmaceutical drugs that cause nutrition deficiencies are corti-steroids, diuretics, oral contraceptives, HRT, ulcer medications, antacids, pain killers, allergy medications.
|Drug Class||Treats...||Nutrients Depleted|
|Antacids||Indigestion||calcium, copper, folate|
|Antibacterial||Urinary Tract Infections, bronchitis||riboflavin, niacin, vitamin B6, vitamin D, Folate|
|Antibiotics||Bacterial Infections||magnesium, calcium, potassium|
|Anti-Cancer Drugs||Tumors||magnesium, calcium, folate|
|Diuretics||High Blood Pressure||calcium, magnesium, folate, potassium|
|Laxatives||Constipation||vitamin D, vitamin K, calcium, potassium|
|Artifical Sweetener (Splenda)||Sweet tooth||magnesium and phosphorus|
The bottom line is this: If you are taking pharmaceutical drugs, talk to your doctor about what kinds of nutritional deficiencies you can expect and supplement accordingly. The drugs listed above are heavy depletors of calcium, magnesium, and potassium. Calm Plus Calcium will help prevent the nutritional depletion caused by pharmaceuticals.